Officials in a Connecticut city said Thursday they are experiencing a major public health crisis after more than 20 overdoes were reported, including two fatal cases.

New Haven health officials told WTNH-TV that they activated the emergency notification system to warn residents about the tainted life-threatening heroin on the streets. According to the New Haven Independent the batches of heroin were laced with fentanyl.

Officials said by Thursday night there were about 22 overdoses and two deaths reported. Police said those numbers could rise.

“I don’t ever recall a day like this ever. I don’t think we’ve had this amount in a very, very long,” assistant Fire Chief Matt Marcarelli told the paper. “We have barely enough Narcan to get throughout the night. We’re hoping it calms down. We used up almost the whole supply of Narcan in the city.”

Naloxone, also known as Narcan, is administered to someone who is overdosing on heroin to reverse its effects. The fire department was working with the Yale-New Haven Hospital and AMR ambulance in Hartford to obtain more.

Paramedics started to respond to emergency calls at around 3:30 p.m. By then, at least six people had overdoes and were unconscious within three to four blocks of each other, the Independent reported.

Firefighters found two more men passed out in a car near a baseball field about three hours later. Marcarelli said the men showed “obvious” signs of an overdose.

By 9:30 p.m., at least 15 people had overdosed on heroin and the numbers continued to rise.

New Haven police Lt. Tony Reyes said law enforcement personnel plan to meet with the fire department Friday to assess the overdose deaths and plot a course forward with how to combat it. He also said police are working alongside the DEA to handle the overdose cases.

Click for more from WTNH-TV.

Click for more from the New Haven Independent.